Annali di Matematica Pura ed Applicata

, Volume 187, Issue 3, pp 385–403 | Cite as

Koksma–Hlawka type inequalities of fractional order

Original Article


The Koksma–Hlawka inequality states that the error of numerical integration by a quasi-Monte Carlo rule is bounded above by the variation of the function times the star-discrepancy. In practical applications though functions often do not have bounded variation. Hence here we relax the smoothness assumptions required in the Koksma–Hlawka inequality. We introduce Banach spaces of functions whose fractional derivative of order \({\alpha > 0}\) is in \({\mathcal{L}_p}\) . We show that if α is an integer and p = 2 then one obtains the usual Sobolev space. Using these fractional Banach spaces we generalize the Koksma–Hlawka inequality to functions whose partial fractional derivatives are in \({\mathcal{L}_p}\) . Hence we can also obtain an upper bound on the integration error even for certain functions which do not have bounded variation but satisfy weaker smoothness conditions.


Numerical integration Quasi-Monte Carlo Koksma–Hlawka inequality Fractional calculus Fractional derivative Fractional integral Reproducing kernel Sobolev space Fractional order 

Mathematics Subject Classification (2000)

11K38 65D30 26A33 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aronszajn N. (1950). Theory of reproducing kernels. Trans. Am. Math. Soc. 68: 337–404 MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Dick, J.: Explicit constructions of quasi-Monte Carlo rules for the numerical integration of high dimensional periodic functions (submitted)Google Scholar
  3. 3.
    Dick, J.: Walsh spaces containing smooth functions and quasi-Monte Carlo rules of arbitrary high order (submitted)Google Scholar
  4. 4.
    Dick, J.: Multivariate approximation of functions with bounded fractional derivatives. Preprint. Available at Scholar
  5. 5.
    Hickernell F.J. (1998). A generalized discrepancy and quadrature error bound. Math. Comp. 67: 299–322 MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Hickernell F.J., Sloan I.H., Wasilkowski G.W. (2005). A piecewise constant algorithm for weighted L 1 approximation over bounded or unbounded regions in \({\mathbb{R}^s}\). SIAM J. Numer. Anal. 43: 1003–1020 MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Hlawka E. (1961). Funktionen von beschränkter Variation in der Theorie der Gleichverteilung. Ann. Mat. Pura Appl. 54: 325–333 MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Kailath T. (1971). RKHS approach to detection and estimation problems—Part I: Deterministic signals in gaussian noise. IEEE Trans. Inform. Theory 17: 530–549 MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Koksma, J.F.: Een algemeene stelling uit de theorie der gelijkmatige verdeeling modulo 1. Mathematica B (Zutphen) 11, 7–11 (1942/1943)Google Scholar
  10. 10.
    Kolwankar, K.M.: Studies of fractal structures and processes using methods of the fractional calculus. PhD thesis, Univeristy of Pune, India (1997)Google Scholar
  11. 11.
    Kolwankar K.M., Gangal A.D. (1996). Fractional differentiability of nowhere differentiable functions and dimensions. Chaos 6: 505–513 MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Kuipers L., Niederreiter H. (2002). Uniform Distribution of Sequences. Dover Publications, Mineola Google Scholar
  13. 13.
    Miller K.S., Ross B. (1993). An Introduction to the Fractional Calculus and Fractional Differential Equations. Wiley, New York MATHGoogle Scholar
  14. 14.
    Niederreiter H. (1992). Random Number Generation and Quasi-Monte Carlo Methods. No. 63 in CBMS-NSF Series in Applied Mathematics. SIAM, Philadelphia Google Scholar
  15. 15.
    Oldham K.B., Spanier J. (1974). The Fractional Calculus. Academic, New York MATHGoogle Scholar
  16. 16.
    Parzen, E.: Probability density functionals and reproducing kernel Hilbert spaces. In: Rosenblatt, M. (ed.) Proceedings of the Symposium on Time Series Analysis, pp. 155–169. Wiley, New York (1963)Google Scholar
  17. 17.
    Pipiras V., Taqqu M.S. (2000). Integration questions related to fractional Brownian motion. Probab. Theory Appl. 118: 251–291 MATHMathSciNetGoogle Scholar
  18. 18.
    Podlubny I. (1999). Fractional Differential Equations. Academic, San Diego MATHGoogle Scholar
  19. 19.
    Samko S.G., Kilbas A.A., Marichev O.I. (1993). Fractional Integrals and Derivatives. Theory and Applications. Gordon and Breach Science, Yverdon MATHGoogle Scholar
  20. 20.
    Sloan I.H., Woźniakowski H. (1998). When are quasi-Monte Carlo rules efficient for numerical integration. J. Complexity 14: 1–33 MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Wahba G. (1990). Spline Models for Observational Data. No. 59 in CBMS-NSF Series in Applied Mathematics. SIAM, Philadelphia MATHGoogle Scholar
  22. 22.
    Wasilkowski G.W. (1990). On piecewise-polynomial approximation of functions with a bounded fractional derivative in an L p-norm. J. Approx. Theory 62: 372–380 MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.University of New South Wales AsiaSingaporeSingapore

Personalised recommendations